Texas, 2024

High Wind in Texas, April 6, 2024

April 6, 2024 · NWS AMA · 14 events in 14 counties and zones

A strong low pressure system developed in Colorado which led to 20 to 30 mph sustained southerly winds occurring across the combined Panhandles during the morning of April 6th. A Pacific cold front moved in from the west later in the morning and brought drier air and stronger surface winds to the region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong low pressure system developed in Colorado which led to 20 to 30 mph sustained southerly winds occurring across the combined Panhandles during the morning of April 6th. A Pacific cold front moved in from the west later in the morning and brought drier air and stronger surface winds to the region. Sustained winds of 35 to 45 mph and wind gusts largely between 55 to 65 mph occurred. Given the low relative humidity values with the strong winds, high-end critical fire weather conditions were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 6, 5:25 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 6, 5:25 AM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 AM CDT Sat Apr 6 2024

...New AVIATION...

.SHORT TERM ...
(Today through Sunday night)
Issued at 313 AM CDT Sat Apr 6 2024

It's going to be another dry and windy day for the Panhandles,
leading to very critical fire weather across the area. Southwest
flow aloft has been increasing ahead of an upper level closed low,
currently observed over southern Idaho as of 07z this morning.
The anticipated Pacific front is currently racing westward,
crossing the Rockies into the southern Plains. When it arrives,
already breezy gradient winds should quickly escalate as strong
downward momentum promotes mixing of even stronger wind gusts to
the surface, starting as early as 8-10 AM. Sustained winds will
be rather strong out of the west-southwest at 30-40 mph, lasting
through the afternoon hours. The northern Panhandles in particular
should see the tightest pressure gradient and therefore slightly
higher sustained winds. Highest confidence in strongest gusts
around 60 mph exist with the passage of the Pacific front, as cold
air advection in its wake will be less favorable for mixing.
However, heating and strong subsidence should be just sufficient
enough through the day to allow for continued 50-60+ mph gust
potential. A possible limiting factor to today's wind potential
would be if more mid-level capping is present, negating the
ability to tap into the better mid-level jet above 700mb. Even if
this occurs, still expect strong winds gusting up to 50 mph area
wide either way. The upper level low is expected to lift towards
the northern plains this evening, allowing the pressure gradient
to relax along with the strong winds, but breezy conditions will
persist overnight.

Tomorrow will be drastically calmer across the forecast area, with
the exception of the south-southwest TX Panhandle where winds
will stay in the 20-30 mph range, gusting higher at times. Dry
air won't be relenting either, creating continued critical fire
weather conditions. Thankfully, a sfc low will be positioned in
closer proximity by Sunday evening, finally bringing an end to the
winds. High temperatures will climb back into the upper 60s and
70s Sunday, as compared to upper 50s in the west and mid 70s in
the east this afternoon.

Harrel

&&

.LONG TERM ...
(Monday through Friday)
Issued at 313 AM CDT Sat Apr 6 2024

As the main upper level jet exits our region and advances to the
northeast, another upper level low will wrap around the primary
system and is progged to develop in the southern portions of
the desert southwest CONUS. Mid to long range models generally
agree on this next system keeping a southerly track and impacting
the combined Panhandles, but there are still discrepancies
amounts the models concerning it's strength and timing. Once this
next system leaves our area by Wednesday, the upper level ridge
will redevelop and remain through the rest of the extended.

Rain chances return to the CWA starting in the southwest by
Monday evening. By Tuesday, they become area wide as the upper low
passes over the High Plains. Thus far, models agree that the
central Texas Panhandle should see higher amounts of rain
accumulation compared to other surrounding areas. This is
exemplified by 700 mb Theta-E values being maximized for that
zone, and is reflected in our current QPF. Even so, amounts are
expected to fluctuate in the coming days since the guidance does
not converge on the strength and timing of our incoming system.
Model ensembles also hint at the potential for some elevated
instability Monday and Tuesday. This is especially true for the
southeast Texas Panhandle given the slightly higher MLCAPE values
being output for that sector, but thunderstorms will be possible
across the majority of our CWA by Tuesday. High temperatures will
be in the 50's and lower 60's on Tuesday due to ongoing showers
and cloud coverage.

Wednesday onward, as the upper low departs from our sector so will
precipitation chances. Warmer temperatures and reduced cloud
coverage can be anticipated as the upper ridge settles back in.

Rangel

&&

.AVIATION...
(12Z TAFS)
Issued at 613 AM CDT Sat Apr 6 2024

Strong winds and blowing dust are expected today, with low level
wind shear ongoing at all sites for the 12z TAF period. Breezy winds
are already here this morning, out of the south at about 20-25
kts, gusting 30-40 kts. Our 12z sounding has already revealed 50
kt winds directly above the surface, likely contributing to LLWS.
Winds will markedly increase this morning and afternoon when a
Pacific front moves in, helping some of the stronger winds aloft
make it to the ground. Sustained winds will be 30-35 kts out of
the west-southwest with intermittent gusts around 50 kts. Blowing
dust could reduce visibility at times as a result. Winds will
relinquish somewhat this evening, but will still be breezy towards
the end of the period.

Harrel

&&

.FIRE WEATHER...
Issued at 313 AM CDT Sat Apr 6 2024

Critical fire weather conditions are expected across the Panhandles
on Saturday with winds gusting to near 60 mph and lowest relative
humidity values down around 10 percent. Sustained winds will
be rather strong out of the west-southwest at 30-40 mph, lasting
through the afternoon hours. The northern Panhandles in particular
should see the tightest pressure gradient and therefore slightly
higher sustained winds. Breezy winds overnight coupled with quite
poor RH recovery of 20-30% would unfortunately be sufficient to
sustain any fires that may exist into the overnight hours.

Critical fire weather conditions will again be possible across
the southwest Texas Panhandle on Sunday as the stronger winds
will coincide with the lowest relative humidity values in the
single digits. Minimum RH values will be no higher than 10-11%
area wide, but winds will be much lighter for most of the forecast
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  41  74  39 /   0   0   0   0
Beaver OK                  71  40  72  34 /  10   0   0   0
Boise City OK              61  33  68  32 /   0   0   0   0
Borger TX                  70  44  76  40 /   0   0   0   0
Boys Ranch TX              65  39  75  36 /   0   0   0   0
Canyon TX                  65  40  74  39 /   0   0   0   0
Clarendon TX               70  44  75  43 /   0   0   0   0
Dalhart TX                 62  33  71  32 /   0   0   0   0
Guymon OK                  67  36  70  33 /   0   0   0   0
Hereford TX                65  37  74  37 /   0   0   0   0
Lipscomb TX                72  43  73  38 /  10   0   0   0
Pampa TX                   69  42  73  39 /   0   0   0   0
Shamrock TX                74  45  76  42 /   0   0   0   0
Wellington TX              75  44  77  42 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM this morning to midnight CDT tonight
     for TXZ001>020-317.

     High Wind Warning from 10 AM this morning to 8 PM CDT this
     evening for TXZ001>014-016>018.

     Fire Weather Watch from Sunday morning through Sunday evening
     for TXZ001-006-011-012-016>018-317.

     Wind Advisory from 10 AM this morning to 9 PM CDT this evening
     for TXZ015-019-020.

OK...Red Flag Warning from 10 AM this morning to midnight CDT tonight
     for OKZ001>003.

     High Wind Warning from 10 AM this morning to 8 PM CDT this
     evening for OKZ001>003.

     Fire Weather Watch from Sunday morning through Sunday evening
     for OKZ001.

&&

SHORT TERM...38
LONG TERM....55
AVIATION...38
Hazardous weather outlook, Apr 6, 5:28 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
628 AM CDT Sat Apr 6 2024

OKZ001>003-TXZ001>020-317-062330-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
628 AM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Red Flag Warning will be in effect for the combined Oklahoma and
Texas Panhandles from 10 AM through midnight for critical fire
weather conditions. A High Wind Warning will also be in effect
from 10 AM to 8 PM for a majority of the combined Panhandles, for
strong southwest winds sustained at 30 to 40 mph, gusting up to
65 mph. A Wind Advisory will also be in effect for the southeast
Texas Panhandle from 10 AM to 9 PM for winds gusting up to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather will be possible for the southwest and
western combined Panhandles on Sunday.

Thunderstorms will be possible Monday evening through Wednesday.
Thunderstorms are not expected to reach severe criteria at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Oldham

When
April 6, 8:43 AM CST to 3:49 PM CST
Where
Oldham forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Multiple wind gusts between 58 and 63 mph were measured by a mesonet near Vega, TX during this time period.

High Wind, Moore

When
April 6, 8:45 AM CST to 4:29 PM CST
Where
Moore forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Multiple wind gusts in the 58 to 65 mph range were measured by a couple of different mesonets in the county during this time.

High Wind, Potter

When
April 6, 9:38 AM CST to 3:41 PM CST
Where
Potter forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Amarillo Airport ASOS measured multiple wind gusts of 58 to 62 mph during this time. A mesonet station in Potter County also measured at least one wind gust of 62 mph.

High Wind, Hutchinson

When
April 6, 9:42 AM CST to 2:45 PM CST
Where
Hutchinson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Mesonets across the county measured multiple wind gusts between 58 and 64 mph during this time period. The Borger ASOS measured wind gust up to 67 and 72 mph at 0942CST and 1302CST respectively.

High Wind, Sherman

When
April 6, 10:07 AM CST to 1:48 PM CST
Where
Sherman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Mesonets across the county measured multiple wind gusts between 58 and 64 mph during this time period.

High Wind, Carson

When
April 6, 10:18 AM CST to 3:23 PM CST
Where
Carson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Mesonets across the county measured multiple wind gusts between 58 and 64 mph during this time period.

High Wind, Dallam

When
April 6, 10:50 AM CST to 4:27 PM CST
Where
Dallam forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The mesonet located near Texline measured multiple wind gusts between 58 and 64 mph during this time period.

High Wind, Deaf Smith

When
April 6, 10:55 AM CST to 3:23 PM CST
Where
Deaf Smith forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Mesonets across the county, and the AWOS at Hereford airport measured multiple wind gusts between 58 and 64 mph during this time period.

High Wind, Randall County

When
April 6, 11:09 AM CST to 1:32 PM CST
Where
Randall County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Multiple wind gusts between 58 and 64 mph were measured during this time.

High Wind, Gray

When
April 6, 11:35 AM CST to 3:48 PM CST
Where
Gray forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Mesonets across the county measured multiple wind gusts between 58 and 66 mph during this time period.

High Wind, Lipscomb

When
April 6, 11:57 AM CST to 2:26 PM CST
Where
Lipscomb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

The Lipscomb mesonet measured multiple wind gusts between 58 and 65 mph during this time period.

High Wind, Armstrong

When
April 6, 12:01 PM CST to 1:39 PM CST
Where
Armstrong forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The Goodnight mesonet gusted to 58 mph while the Claude 12SW mesonet gusted to 59 mph during this time.

High Wind, Hemphill

When
April 6, 12:32 PM CST to 3:54 PM CST
Where
Hemphill forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Mesonets across the county measured multiple wind gusts between 58 and 64 mph during this time period.

High Wind, Donley

When
April 6, 1:03 PM CST
Where
Donley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

The Clarendon 2 WSW mesonet gusted to 58mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175360, 1175363, 1175365, 1175373, 1175371, 1175372, 1175374, 1175375, 1175366, 1175376, 1175377, 1175358, 1175379, 1175380.